Hail, Wayne
- When
- August 14, 12:19 PM EST
- Where
- Wayne County, Hawley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.480, -75.180
A persistent upper level storm system over southeast Canada brought scattered showers and thunderstorms to the area. Isolated storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A persistent upper level storm system over southeast Canada brought scattered showers and thunderstorms to the area. Isolated storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 14, 5:47 AM EST, 6 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 647 AM EDT THU AUG 14 2008 .SYNOPSIS... A PERSISTENT UPPER LEVEL STORM SYSTEM OVER SOUTHEAST CANADA, WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS OVER NY AND PA INTO FRIDAY. HIGH PRESSURE WITH DRIER WEATHER WILL BE OVER THE REGION BY LATE SATURDAY. && .NEAR TERM /UNTIL 2 PM THIS AFTERNOON/... CONVECTION ASSOCIATED WITH DEVELOPING MID ATLANTIC CYCLONE IS WEAKENING AS IT SLIDES EAST OUT OF FA. WILL KEEP CURRENT FORECAST WHICH ENDS THUNDER THREAT AROUND 8Z, KEEPING A CHC FOR A SHOWER THROUGH THE MORNING HOURS. && .SHORT TERM /2 PM THIS AFTERNOON THROUGH SATURDAY NIGHT/... SCATTERED CONVECTION WILL FIRE AGAIN TODAY. THE BEST CHANCE WILL BE OVER SOUTHERN THIRD OF FORECAST AREA, WHERE DIFFUSE WAVE TRAVERSES ALOFT AND INSTABILITY IS BEST. CAPES SHOULD BE IN THE 500-700 J/KG RANGE TOWARD AVP...WHEREAS BGM UP TO SYR...CAPES WILL ONLY BE IN THE 200-400 J/KG RANGE. KINEMATICS REMAIN WEAK, SO SEVERE THREAT IS MINIMAL AGAIN. HOWEVER FREEZING LEVEL REMAINS BELOW 10 KFT, SO SMALL HAIL GENERATION SHOULD BE EXPECTED IN STRONG UPDRAFTS. MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED ON FRIDAY, AS A MORE POTENT WAVE ROTATES UNDERNEATH THE TROF THROUGH UPSTATE NY. HAVE INCREASED POPS TO LIKELY ALL COUNTIES. WOULD LIKE TO FORECAST A FREE AND CLEAR SATURDAY, BUT CANNOT RULE OUT A SHOWER OR THUNDERSTORM YET. ESPECIALLY NORTH AND EAST, WHERE FRONTAL REMNANTS HANG OUT. UL TROF SHOULD ROTATE COMPLETELY OUT OF NY SATURDAY EVENING, FORCING THE FRONT EASTWARD. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 3 AM...CURRENT EXTENDED FORECAST IN GOOD SHAPE WITH ONLY MINOR ADJUSTMENTS MADE TO SOME POP GRIDS. PREV DISC... UPPER LEVEL HEIGHTS RISE SOME INTO EARLY NEXT WEEK AS GENERAL TROFINESS IS REPLACED BY A PERIOD OF WEAK UPPER RIDGING. WEEKEND LOOKS TO BE MAINLY FAIR WITH SEASONABLE TEMPS. INCREASE IN WAA CLDS AND CHC FOR SHRA INCREASE SOMEWHAT EARLY TO MID NEXT WEEK AS SYSTEM IN MIDWEST COMPETES WITH HIGH PRESSURE PUSHING SEWD OUT OF EASTERN CANADA. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... MVFR/IFR FOG OCCURRING AT ALL TERMINALS EARLY THIS MORNING EXCEPT AT KBGM. CONDITIONS WILL IMPROVE TO VFR AT ALL SITES AROUND 13Z. REST OF TAF PERIOD BASICALLY VFR WITH SCT/BKN LOW/MID LEVEL CLOUDS. AT KAVP, LATE AFTERNOON EARLY EVENING CONVECTION MOST LIKELY AND INCLUDED TEMPO GROUP FOR SHOWERS WITH MVFR RESTRICTIONS AND CB IN CLOUD GROUP TO INDICATE POTENTIAL FOR THUNDERSTORMS. FOG FORMATION POSSIBLE AGAIN LATE TONIGHT BUT ONCE AGAIN DUE TO MID CLOUDS CONFIDENCE LOW. INCLUDED MVFR FOG AT KRME/KITH/KELM FOR NOW BTW 08Z-12Z. OUTLOOK... THU NIGHT THRU FRIDAY...SCATTERED AFTN/EVNG -SHRA WITH MOSTLY VFR CONDS...ALTHO OCNL MVFR CIGS/VSBYS POSSIBLE. RESTRICTIONS EXPECTED IN FOG...ESPECIALLY AT ELM. SATURDAY THRU MONDAY...VFR WITH POSSIBLE IFR FOG IN THE MORNING...ESPECIALLY AT ELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJP NEAR TERM...DJP SHORT TERM...DJP LONG TERM...JML/RRM AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 257 AM EDT THU AUG 14 2008 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-141900- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 257 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1229 PM EDT THU AUG 14 2008 NYZ062-141730- SULLIVAN NY- 1229 PM EDT THU AUG 14 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR FALLSBURG AND WOODBOURNE...AND MOVING SOUTHEAST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. PEA SIZED HAIL WAS REPORTED BY A SPOTTER AT 1225 PM. THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RADAR HAS INDICATED A SMALL AREA OF OVER AN INCH AND A HALF INCHES WITHIN THE PAST HOUR JUST NORTH OF WOODBOURNE. SCHAFFNER
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130357.